Alert archive / Iowa / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 35, NWS Quad Cities, IA

May 9, 1996Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 9, 1996, 6:23 PM CDT for Washington County, Iowa. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1996, 6:23 PM CDT (23:23 UTC)
Expired
May 9, 1996, 7:30 PM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Washington County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:47 PM CDTThunderstorm Wind 90Washington, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-177 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:01 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 9, 2:01 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT THU MAY 9 1996

NO TIME FOR DISCUSSION.  CURRENT WEATHER IS ALREADY SPEAKING FOR
ITSELF.  TONIGHT SHOULD BE SIMILAR TO LAST NIGHT REGARDING MCS
DEVELOPMENT BUT WITH A MORE WIDESPREAD HEAVY RAIN EVENT.

CID 057/++  DBQ 054/++  MLI 062/++  BRL 063/++

PIERCE

In the hours before

Special weather statement, May 9, 1:07 PM CDT, 5 hours 16 minutes before
IAZ087>089-098-099-ILZ001-002-007-009-015>018-024>026-034-035-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT THU MAY 9 1996

...MANY WATCHES ARE NOW IN EFFECT...

SEVERE THUNDERSTORM WATCH 326 IS IN EFFECT FOR MUCH OF SOUTHEAST
IOWA UNTIL 3 PM THIS AFTERNOON.

COUNTIES IN IOWA IN THE WATCH ARE JEFFERSON...VAN BUREN...HENRY
IA...LEE... AND DES MOINES.

SOME CITIES IN THE WATCH ARE BURLINGTON...KEOKUK...AND FAIRFIELD.

SEVERE THUNDERSTORM WATCH 327 IS IN EFFECT FOR MOST OF NORTHERN
ILLINOIS UNTIL 7 PM THIS EVENING.

COUNTIES IN ILLINOIS IN THE WATCH ARE JO DAVIESS...STEPHENSON...
CARROLL...WHITESIDE...ROCK ISLAND...HENRY IL...BUREAU...PUTNAM...
MERCER...HENDERSON...WARREN...HANCOCK...AND MCDONOUGH.

SOME CITIES IN THE WATCH ARE GALENA...FREEPORT...STERLING...THE
ILLINOIS QUAD CITIES...GENESO...MONMOUTH...AND MACOMB.

A FLASH FLOOD WATCH IS ALSO IN EFFECT THIS AFTERNOON AND EVENING FOR
PARTS OF WEST CENTRAL ILLINOIS.

COUNTIES IN THE FLASH FLOOD WATCH ARE HENDERSON...WARREN...HANCOCK
...AND MCDONOUGH.

SOME CITIES IN THE FLASH FLOOD WATCH ARE MONMOUTH...MACOMB...AND
CARTHAGE.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

PIERCE
Special weather statement, May 9, 2:48 PM CDT, 3 hours 35 minutes before
IAZ087>089-098-099-092245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU MAY 9 1996

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO
EXPIRE AT 300 PM CDT...

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO
EXPIRE AT 300 PM. THIS INCLUDES THE COUNTIES OF JEFFERSON... HENRY...
DES MOINES... VAN BUREN AND LEE.

HENDRICKS
Special weather statement, May 9, 4:00 PM CDT, 2 hours 23 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-101200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT THU MAY 9 1996

...SEVERAL WATCHES IN EFFECT FOR TONIGHT AND THIS EVENING...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR MOST OF
NORTHERN ILLINOIS.

COUNTIES INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE...

JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY
...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN...MC DONOUGH...AND
HANCOCK.

SOME CITIES IN THE WATCH ARE FREEPORT...ILLINOIS QUAD CITIES...
GENESO...MONMOUTH...MACOMB.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR AREAS ALONG AND
SOUTH OF I80.

IOWA COUNTIES IN THE FLASH FLOOD WATCH ARE...

IOWA...JOHNSON...CEDAR...SCOTT...MUSCATINE...KEOKUK...WASHINGTON
...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE.

ILLINOIS COUNTIES IN THE FLASH FLOOD WATCH ARE...

ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN
...HANCOCK...AND MC DONOUGH.

SOME CITIES IN THE FLASH FLOOD WATCH ARE IOWA CITY...QUAD CITIES...
FAIRFIELD...BURLINGTON...KEOKUK...MACOMB...OQUAKA...AND PBRINCETON.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

PIERCE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:22 PM CDTSevere Thunderstorm WarningDVNVan Buren68 min
May 8, 11:43 PM CDTFlash Flood WarningDVNVan Buren4 hr
May 9, 12:04 AM CDTSevere Thunderstorm WarningDVNLee56 min
May 9, 12:21 PM CDTSevere Thunderstorm WarningDVNVan Buren69 min
May 9, 12:35 PM CDTSevere Thunderstorm WarningDVNHenry40 min
May 9, 12:43 PM CDTSevere Thunderstorm WarningDVNDes Moines47 min
May 9, 12:50 PM CDTSevere Thunderstorm WarningDVNHenry25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.